Fleeting highs and lifelong health woes | delhi | Hindustan Times
Today in New Delhi, India
Apr 30, 2017-Sunday
-°C
New Delhi
  • Humidity
    -
  • Wind
    -

Fleeting highs and lifelong health woes

Like knives and blades, everyday chemicals and medicines that are misused can maim and kill.

delhi Updated: Mar 15, 2011 23:36 IST
Rhythma Kaul

Like knives and blades, everyday chemicals and medicines that are misused can maim and kill.

Whiteners, nail-polish removers, paint thinners, petrol, glue and shoe polish are things found in most homes and neighbourhood stores.

Frighteningly, these substances are being misused by children as young as 10 to get a kick, a temporary high, that lasts for less than an hour.

“The scenario is alarming because there is risk of a child starting with inhalants and moving on to harder forms such as injectable drugs, that can have more serious implications for their health,” said Dr Nimesh G Desai, director, Institute of Human Behaviour and Allied Sciences (IHBAS).

Inhalant abuse starts as early as class VIII and as children get older, some of them even get addicted to party drugs, such as ecstasy and LSD.

These are more harmful because of the intense withdrawal symptoms the abuser gets on using them.

The children either directly inhale these substances or spray them on a rag and then inhale it, which gives them an instant euphoric feeling.

“The high from inhalants usually lasts from about a few seconds to a minute,” said

Dr Desai. “That’s why one tends to sniff it repeatedly for hours at a stretch. As these substances are inhaled, they directly reach the brain through the nasal route and damage brain cells,” Dr Desai added.

The temporary effects of inhalants are drowsiness, loss of control, nausea, headache, among others.

Prolonged exposure to their harmful ingredients can result in serious diseases such as bronchitis, heart attack, stroke, liver cirrhosis and liver failure.

“More prolonged the exposure, greater the chances of a child suffering irreversible damage,” said Dr Sameer Parikh, head of department, psychiatry, Max Hospital.

“As soon as parents observe behavioural changes in their child, they should consult a doctor to minimise the damage,” Dr Parikh added.

Is Your Couch Making You Cough?
Promotional Feature